Abstract: SA-PO032

Contrast-Nephropathy Following Intra-Arterial and Intravenous Contrast Administration in CKD Patients

Session Information

Category: Acute Kidney Injury

  • 003 AKI: Clinical and Translational

Authors

  • Chaudhury, Pulkit, Cleveland Clinic Foundation, Cleveland Heights, Ohio, United States
  • Jolly, Stacey, Cleveland Clinic, Cleveland, Ohio, United States
  • Harb, Serge, Cleveland Clinic Foundation, Cleveland Heights, Ohio, United States
  • Schold, Jesse D., Cleveland Clinic, Cleveland, Ohio, United States
  • Arrigain, Susana, Cleveland Clinic, Cleveland, Ohio, United States
  • Konig, Victoria, Cleveland Clinic, Cleveland, Ohio, United States
  • Nally, Joseph V., Cleveland Clinic, Cleveland, Ohio, United States
  • Navaneethan, Sankar D., Baylor College of Medicine, Houston, Texas, United States
  • Nakhoul, Georges, Cleveland Clinic Foundation, Cleveland Heights, Ohio, United States
Background

Contrast-induced nephropathy (CIN) refers to acute kidney injury (AKI) that develops after administration of iodinated radiocontrast agents. It has been described following coronary intraarterial (IA) contrast administration. However, true risk of CIN after intravenous (IV) contrast administration is debated. Recent retrospective analyses have questioned any assocation between iodinated contrast and nephrotoxicity following IV administration. Here, we measure the risk of AKI and specifically CIN after IA and IV contrast administration in a high-risk population of hospitalized patients with CKD.

Methods

Pre-existing Cleveland Clinic CKD registry was used to conduct a propensity-matched analysis of patients getting inpatient left heart catheterization (LHC), contrast CT (CCT) and noncontrast CT (NCCT) scans between 2010 and 2015, with adequate creatinine measurements before and after scans. Propensity scores were developed using several variables including: age, gender, race, CKD stage, cardiovascular comorbidities, malignancy, hemoglobin and medications. One-to-one greedy matching with 0.1 caliper was used to match LHC patients to CCT and then to NCCT patients. Charts were independently reviewed to determine the etiology of the AKI. Chi-square tests were used to compare the proportion of AKI and CIN across matched groups.

Results

A total of 163 of 244 (67%) patients with LHC were matched to CCT and NCCT patietns. Patients had a mean age of 74 years with 55% males. The incidence of AKI was 25.8% in LHC, 21.5% in CCT and 22.7% in NCCT (P=0.64). The incidence of CIN was 20.2% LHC and 12.3% in CCT (P=0.05).

Conclusion

CIN can be observed following administration of both IA and IV contrast but is more frequently associated with administration of IA contrast. Although, the incidence of AKI was similar in the three groups, the distribution of AKI etiologies were significantly different as expected. Extrapolating the risk of CIN by comparing the incidence AKI in these fundamentally different populations, as has been recently published, should be done with caution.

Incidence of AKI and CIN after Contrast Media Administration
 Coronary Angiogram
(n=163)
Contrast CT
(n=163)
Non-Contrast CT
(n=163)
All AKI42 (25.8%)35 (21.5%)37 (22.7%)
CIN33 (20.2%)20 (12.3%)0 (0%)